Symptoms?There are three categories of muscle problems associated with statins.
- Myalgia - muscle pain - is experienced by 2% to 10% of patients taking the drugs. Statin-induced myalgia is generally experienced as a soreness, usually in the shoulders and arms, or the hips and thighs. It is often accompanied by mild weakness.
- Myositis - muscle inflammation - occurs in about one in 200 patients taking statins. Myositis causes myalgias (as described above) and an elevation in CK levels (a muscle enzyme) in the blood. The elevation in CK indicates that actual muscle damage is occurring.
- Rhabdomyolysis is severe muscle injury - essentially a massive breakdown of muscle tissue - resulting in a large release of muscle protein into the bloodstream, which can produce severe kidney damage and death. Rhabdomyolysis, fortunately, is very rare, with roughly one case occurring for every 10 million statin prescriptions written.
Why Can Statins Cause Muscle Problems?Nobody really knows. The muscle problems associated with statin therapy probably have to do with changes in how the muscles produce or process energy. So far, scientists have not been able to take it much further than that with any level of confidence.
The theory that has gained the most traction is that statins might interfere with the production of CoQ10, a coenzyme in the muscles. CoQ10 helps the muscles use the energy they need to function. Some small studies have suggested that taking CoQ10 supplements might reduce the incidence of statin-related muscle problems, but the data (both on whether statins actually reduce CoQ10 levels and on whether CoQ10 supplementation helps) is weak.
Risk FactorsMuscle problems with statins are more common in patients who are also taking Lopid (gemfibrozil).
Patients with chronic kidney disease, liver disease or hypothyroidism are more likely to experience muscle problems with statins, as are people who have preexisting muscle disease.
Some statins appear more likely to produce muscle problems than others. In particular, the incidence of muscle problems may be higher with high-dose simvastatin (brand name Zocor) than other statin drugs, a distinction which is important since simvastatin is available in generic form and is probably the most commonly used statin drug today. For this reason, in June 2011, the Food and Drug Administration recommended that the dose of simvastatin be limited to 40 mg per day. At this dose, the incidence of muscle problems with simvastatin does not appear to be especially high.
The risk of experiencing muscle side effects appears to be substantially less with Lescol (fluvastatin), Pravachol (pravastatin) and probably Crestor (rosuvastatin). If mild muscle-related side effects occur with other statins, switching to one of these drugs can often resolve the problem.
SummaryWhile muscle side effects are the most common problem seen with statins, these side effects are relatively infrequent in people who do not have additional risk factors, and when they occur they are almost always reversible. Life-threatening muscle problems from statins are extremely rare.
Still, if you are taking a statin drug you should be aware of the possibility of developing muscle pain or weakness, and if these symptoms occur you should bring them to the attention of your doctor.
Thompson PD, Clarkson PM, Rosenson RS, National Lipid Association Statin Safety Task Force Muscle Safety Expert Panel. An assessment of statin safety by muscle experts. Am J Cardiol 2006; 97:69C.